|Year : 2013 | Volume
| Issue : 9 | Page : 514-515
Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection
Sung-Bok Lee1, Jung-Yeul Kim1, Woo-Jin Kim1, Chul-Bum Cho2, Takeshi Iwase3, Young-Joon Jo1
1 Department of Ophthalmology, Chungnam National University, College of Medicine, Daejeon, Korea
2 Department of Neurosurgery, College of Medicine, The Catholic University of Korea, Bucheon St. Mary' Hospital, Bucheon, Korea
3 Nagoya University Graduate School of Medicine, Nagoya, Japan
|Date of Submission||16-Dec-2012|
|Date of Acceptance||21-Mar-2013|
|Date of Web Publication||8-Oct-2013|
640 Daesa-dong, Jung-Gu, Department of Ophthalmology, Chungnam National University College of Medicine, Daejeon
Source of Support: Chungnam National University in 2010., Conflict of Interest: None
The cause of central serous chorioretinopathy (CSC) is mostly idiopathic. Other cause such as stressful event or use of corticosteroid has been associated with severe form of CSC. Atypical presentation of CSC has widespread degeneration of retinal pigment epithelium (RPE) or bullous retinal detachment. In this report, we describe a case of bilateral CSC with RPE tear after epidural steroid injection.
Keywords: Central serous chorioretinopathy, epidural steroid, retinal pigment epithelium detachment, retinal pigment epithelium tear
|How to cite this article:|
Lee SB, Kim JY, Kim WJ, Cho CB, Iwase T, Jo YJ. Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection. Indian J Ophthalmol 2013;61:514-5
|How to cite this URL:|
Lee SB, Kim JY, Kim WJ, Cho CB, Iwase T, Jo YJ. Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection. Indian J Ophthalmol [serial online] 2013 [cited 2019 Dec 11];61:514-5. Available from: http://www.ijo.in/text.asp?2013/61/9/514/119441
A 79-year-old man visited our clinic with a complain of deterioration in the visual acuity of right eye. Best corrected OD visual acuity was 20/32, and OS was 20/25. Recently, he had had four epidural injections of triamcinolone and dexamethasone for chronic back pain.
In fundus examination, dark-gray colored lesions were detected in both eyes that were associated with dome-shape large elevated lesion of retinal pigment epithelium (RPE). Inferior serous retinal detachment was observed in both eyes. On fluorescein angiography (FA), the pigment epithelial detachment (PED) lesion showed round, well-demarcated uniform hypofluorescence in the early phase and pooling in the late phase [Figure 1] and [Figure 2]. In contrast, the late phase of ICGA demonstrated persistent hypofluorescence. RPE tear, which was dark-gray colored lesion, showed hyperfluorescence from the early phase of FA and was still hyperfluorescent with staining into the surrounding tissue in the late phase. On spectral domain-optical coherence tomography (SD-OCT), tear- and rolled-edge of RPE was observed [Figure 3]. Corticosteroid treatment was discontinued without any treatment. One month later, although the area of serous retinal detachment was decreased, the RPE tear was enlarged inferiorly and the visual acuity in the right eye decreased to 20/100.
|Figure 1: Fundus photograph of both eyes showing neurosensory retinal detachment in the macular region. The gray-colored lesions reveal retinal pigment epithelium tear. (a) Right eye, (b) Left eye, and (c) At 1 month after first visit. The lesion is progressing into larger regions|
Click here to view
|Figure 2: (a, e) Early-phase fluorescein angiography (FA) showing well-demarcated area of hypofluorescence corresponding to the pigment epithelial detachment (PED) and hyperfluorescence due to window defect of retinal pigment epithelium (RPE) tear. (b, f) Late-phase FA revealing hyperfluorescence of PED and strong hyperfluorescence area of RPE tear. (c, d, g, h) Early-phase indocyanine green angiography showing area of hypofluorescence of PED that persisted in the late-phase and hyperfluorescence of the RPE tear lesion, followed by decrease of fluorescence on the late-phase|
Click here to view
|Figure 3: Spectral domain optical coherence tomography shows serous pigment epithelial detachment with pigment epithelial tears and rolled edge (red arrows)|
Click here to view
| Discussion|| |
Recent studies have considered steroids as a risk factor for acute central serous chorioretinopathy (CSC).  Steroids increase the development of CSC by impeding the healing of RPE injury and increasing the permeability of the choriocapillaris. ,, In most CSC patients, local serous retinal detachment occurs in the neurosensory retina or RPE and, if steroids are used, it is associated with atypical patterns, such as overall diffuse retinal pigment epitheliopathy.  We experienced the CSC with large PED and RPE tears after epidural steroid injection and could confirm the diagnosis by sp ecific findings of FA, ICGA, and OCT. These findings may help understand fundus and angiographic findings of the PED and RPE tears in various conditions.
| Acknowledgment|| |
This study was financially supported by the research fund of Chungnam National University in 2010.
| References|| |
Mondal LK, Sarkar K, Datta H, Chatterjee PR. Acute bilateral central serous chorioretinopathy following intra-articular injection of corticosteroid. Indian J Ophthalmol 2005;53:132-4.
Garg SP, Dada T, Talwar D, Biswas NR. Endogenous cortisol profile in patients with central serous chorioretinopathy. Br J Ophthalmol 1997;81:962-4.
Iida T, Spaide RF, Negrao SG, Carvalho CA, Yannuzzi LA. Central serous chorioretinopathy after epidural corticosteroid injection. Am J Ophthalmol 2001;132:423-5.
Kao LY. Bilateral serous retinal detachment resembling central serous chorioretinopathy following epidural steroid injection. Retina 1998;18:479-81.
Bouzas EA, Karadimas P, Pournaras CJ. Central serous chorioretinopathy and glucocorticoids. Surv Ophthalmol 2002;47:431-48.
[Figure 1], [Figure 2], [Figure 3]